Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 20, 2021De Baca County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 20, 2021, 1:01 PM MDT for De Baca County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 1:01 PM MDT (19:01 UTC)
Expired
Jul 20, 2021, 1:30 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM

County De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 75 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WWUS85 KABQ 201901
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
101 PM MDT Tue Jul 20 2021
 
NMZ233-237-201930-
Guadalupe County-De Baca County-
101 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sumner Lake State Park, or 18 miles northwest of Fort Sumner, moving
west at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with 
this storm.  Frequent and dangerous cloud to ground lightning will 
also be possible with this storm.

Locations impacted include...
Sumner Lake State Park and Sumner Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3483 10435 3461 10423 3446 10453 3479 10471
TIME...MOT...LOC 1901Z 074DEG 19KT 3470 10442 

$$

DPorter

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 20, 11:50 AM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 20, 11:50 AM MDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Tue Jul 20 2021

.UPDATE...
Convection developing over the eastern plains prior to noon, and
RAP13 indicating cells will increase in number this afternoon,
consequently increased pops over that area. Also made some tweaks
for sky cover. Updated ZFP and grids just sent.

&&

.AVIATION...
18Z TAF CYCLE
Upper ridge axis has been tilting from southwest to northeast from
srn AZ through north central CO and will continue to move clockwise
for the next 24 hrs. Convection to favor the higher terrain and the
eastern plains prior to 00Z then storms will be focused over central
and wrn NM. Brief MVFR cigs/vsbys and mt obscurations are possible
with the stronger showers/storms. Convection to gradually dissipate
aft 21/03Z but isold activity to persist through 21/06Z.

&&

.PREV DISCUSSION...239 AM MDT Tue Jul 20 2021...
.SYNOPSIS...
Scattered thunderstorms are expected again today mainly for areas
west of the central mountain chain, but storm coverage should be less
compared to the past few days. Storm chances do increase again
starting Wednesday with the greatest storm coverage favoring central
and western New Mexico through the weekend. Locally heavy rainfall
and flash flooding will be possible each day. Near to slightly below
temperatures will also continue through the end of the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
As is the often the case with the monsoon, subtle changes in the
flow aloft make significant sensible weather changes. Hi-res models
agree that a subtle shift eastward in the northern portions of the
Four Corners' High (FCH) will result in slightly stronger northeast
winds at 500 mb over eastern NM. These increased winds will result
in just enough atmospheric deformation (stretching) to get at least
isolated storms to fire over most mountain ranges today as well as
over the eastern plains. Storm motion will be to the southwest
between 10-15 mph. Weather prediction models also agree that
deformation increases further Wednesday with the northwest half or
so of the state favored for afternoon and evening convection. Storm
motion Wednesday increases to southwesterly around 20 mph for
central areas of the state, decreasing over far northwest NM near
the center of the FCH. Flash flooding will be a concern over
northwest NM Wednesday afternoon/evening thanks to plentiful low-
level moisture and very slow storm motion. High temperatures will be
near to slightly below average for mid to late July.

33

LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
Storm coverage is still expected to ramp up into the latter half of
the week, especially for areas west of the central mountain chain.
The H5 high remains over the Four Corners area through Thursday
while an easterly wave begins to approach southeast NM from the east.
On Thursday, this feature will be over the southeast corner of the
state, providing subsidence across the plains. Combined with the mid-
level drier air still circling the high into the area, very little
storm coverage will continue on Thursday across the plains. Instead,
the moisture gradient continues to tighten up across across central
NM, and with PWATs over an inch west of the central mountain chain,
scattered to numerous storms are expected with the threat for locally
heavy rainfall and flash flooding increasing. The new WPC Day 3 ERO
paints a slight risk for excessive rainfall across most of western
NM where the threat for flooding will be highest.

Low confidence still remains with the progression of the
aforementioned easterly wave with its forecast progression changing
from model run to model run. The overall trend has been seeing the
track of this wave shift farther north with most models now tracking
it just south of I-40 this weekend. With very high moisture values
still in place, this wave will reinvigorate thunderstorm activity,
especially for areas along and west of the Continental Divide. Flash
flooding will be an increasing concern this weekend. By early next
week, the H5 high reorganizes over the OK/TX area which potentially
sets up a more traditional monsoon pattern, and PoPs expand eastward
once again.

15

&&

.FIRE WEATHER...
No fire weather concerns are forecast during the next 7 days with
scattered to numerous thunderstorm activity forecast thanks to a
slow moving upper-level easterly wave.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 20, 2:57 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Tue Jul 20 2021

NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Tue Jul 20 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and tonight.
Storm motions will be slow and rainfall could become locally heavy.
A few storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are expected each afternoon and
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, with the greatest
risk below recent burn scars. Isolated locations may receive up to 2
inches of rain, especially along and west of the Continental Divide
Wednesday through Sunday. A few storms may also produce small hail
and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flash flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

15

In the hours before

Special weather statement, Jul 20, 12:06 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1206 PM MDT Tue Jul 20 2021

NMZ233>237-201830-
Guadalupe County-Roosevelt County-Curry County-Quay County-De Baca
County-
1206 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHWESTERN QUAY...WEST CENTRAL CURRY AND
EASTERN GUADALUPE COUNTIES UNTIL 1230 PM MDT...

At 1204 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of Ragland to near House. These
storms were drifting slowly to the south.

Downburst wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
House, Ragland and Mcalister.

This includes Highway 60 near Mile Marker 354, and between Mile
Markers 357 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3441 10371 3456 10438 3496 10412 3487 10365
TIME...MOT...LOC 1804Z 040DEG 4KT 3477 10406 3470 10392

DPorter
Local storm report, Jul 20, 12:45 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1245 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             HOUSE                   34.65N 103.90W
07/20/2021  M0.88 INCH       QUAY               NM   COCORAHS

&&

EVENT NUMBER ABQ202102460

GUYER
Special weather statement, Jul 20, 1:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
101 PM MDT Tue Jul 20 2021

NMZ233-237-201930-
Guadalupe County-De Baca County-
101 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sumner Lake State Park, or 18 miles northwest of Fort Sumner, moving
west at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.  Frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Sumner Lake State Park and Sumner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3483 10435 3461 10423 3446 10453 3479 10471
TIME...MOT...LOC 1901Z 074DEG 19KT 3470 10442

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:05 PM MDTSpecial Weather StatementABQSan Juan25 min
Jul 20, 12:06 PM MDTSpecial Weather StatementABQDe Baca24 min
Jul 20, 12:34 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay26 min
Jul 20, 2:17 PM MDTAreal Flood AdvisoryABQSanta Fe88 min
Jul 20, 2:33 PM MDTFlash Flood WarningABQSanta Fe2 hr
Jul 20, 2:55 PM MDTSpecial Weather StatementABQSanta Fe35 min
Jul 20, 3:08 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance112 min
Jul 20, 3:27 PM MDTSpecial Weather StatementABQBernalillo33 min
Jul 20, 3:33 PM MDTFlash Flood WarningABQBernalillo, Santa Fe117 min
Jul 20, 3:42 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 20, 3:43 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Jul 20, 3:48 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe3 hr
Jul 20, 3:55 PM MDTFlash Flood Warning Considerable damage threatABQBernalillo2 hr
Jul 20, 4:00 PM MDTSpecial Weather StatementABQBernalillo30 min
Jul 20, 4:15 PM MDTSpecial Weather StatementABQLos Alamos30 min
Jul 20, 4:21 PM MDTSevere Thunderstorm WarningABQRio Arriba, Santa Fe24 min
Jul 20, 4:33 PM MDTSpecial Weather StatementABQ27 min
Jul 20, 4:35 PM MDTSpecial Weather StatementABQSan Juan25 min
Jul 20, 4:42 PM MDTSpecial Weather StatementABQLos Alamos33 min
Jul 20, 4:46 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 20, 5:06 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe114 min
Jul 20, 5:09 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Jul 20, 5:36 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval84 min
Jul 20, 5:49 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval116 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.